In The Know Zone


Barbiturate/Benzodiazepine Overdose

Barbiturate or benzodiazepine overdose can occur due to increased tolerance in addicts (who increase their dose seeking euphoria and go too far.) New abusers may simply take too many pills in a foolish attempt to get "high." It is also fairly common for a tranquilizer abuser to take some medication, forget he or she has taken it, and then take more. Some overdoses are attempted suicides. A very common way that overdose occurs with barbiturates or benzodiazepines is by mixing the drugs with alcohol, which is especially deadly, or with other drugs. Overdose can lead to coma and death.

Symptoms include:

  • Lethargy
  • Low body temperature
  • Decreased pupil response to light
  • Rapid eye movements
  • Crossed eyes or "walleyes (barbiturates)
  • Dizziness
  • Drowsiness
  • Blurred vision (benzodiazepines)
  • Slurred speech
  • Staggering
  • Decreased deep tendon reflexes (barbiturates)
  • Poor muscle tone (benzodiazepines)
  • Hallucinations (benzodiazepines)
  • Unresponsiveness (benzodiazepines)
  • Memory disturbances
  • Poor judgment
  • Limited attention span
  • Irritability
  • Anxiety (benzodiazepines)
  • Amnesia (benzodiazepines)
  • Combativeness (barbiturates)
  • Paranoia
  • Respiratory depression
  • Apnea (interruptions in breathing)
  • Lack of oxygen in body tissues
  • Either rapid or very slow heart rate
  • Dangerously low blood pressure
  • Heavy sweating
  • Shock
  • Decreased bowel sounds (barbiturates)
  • Barbiturate blisters on the hands, buttocks, and knees
  • Coma
  • Death due to respiratory failure

Opioid Overdose

Opioid overdoses occur in some of the same ways as barbiturate and benzodiazepine overdoses. Most typically, they are due to addicts increasing their doses in response to increasing tolerance. Some abusers just take many pills all at once, thinking they'll get extra "high." Others take opioids with alcohol or other drugs, which can kill easily. Overdose can lead to coma and death.

Symptoms include:

  • Cold clammy skin
  • Slow and shallow respiration
  • Rapid pulse
  • Pinpoint pupils
  • Staggering
  • Loss of consciousness
  • Circulatory collapse
  • Coma
  • Death due to respiratory failure
In The Know: Substance Abuse Pamphlet/ DVD Package
"In the Know: Tranquilizers and Painkillers, Down and Out" Pamphlet
In The Know: Substance Abuse DVD Package